Kentucky, 2018

Tornado in Kentucky, July 31, 2018

July 31, 2018 · NWS PAH · 1 event in 1 county or zone

A rapidly developing convective cell produced a brief waterspout. The developing thunderstorm occurred ahead of a weak cold front that trailed southwest from a low pressure center over southwest Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rapidly developing convective cell produced a brief waterspout. The developing thunderstorm occurred ahead of a weak cold front that trailed southwest from a low pressure center over southwest Ohio. A closed 500 mb low over east central Missouri provided additional support for the activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 2:31 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 31, 2:31 PM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
331 PM CDT Tue Jul 31 2018

.SHORT TERM...(Tonight through Thursday night)
Issued at 330 PM CDT Tue Jul 31 2018

Shower and thunderstorm potential will gradually decrease from
west to east early this evening as the sun sets and the nearly
stationary upper low extending from the Great Lakes to the
southern Plains begins to slowly lift northeast and fill a bit.
The upper long wave trof will remain close enough to the region
through Wednesday to warrant at least a mention of isolated
convection over portions of western Ky and sw IN during the heat
of the day.

Thereafter, a drying atmospheric profile lends to rainfree
conditions and a more noticeable warming trend by Thursday.
Though a few locations may flirt with the 90 degree mark Thursday
afternoon, humidity levels will not be too uncomfortable. In fact,
nighttime low temps through the short term will be quite
comfortable, well down into the 60s at most locations.

.LONG TERM...(Friday through Tuesday)
Issued at 330 PM CDT Tue Jul 31 2018

By the end of the weekend, general high surface pressure over the
PAH forecast area will tend to be replaced by modest low level
southerly flow. Meanwhile, a persistent mid level shortwave will
linger over our region and gradually weaken as a Bermuda high
attempts to expand westward. The medium range models were in fairly
good agreement up to this point. Moisture through the column will
not be robust, limiting pcpn probabilities, but there should be an
uptick in surface dewpoints into the lower 70s. Western KY will be
the area with the highest PoPs, which at this time will not be more
than 40% (southern Pennyrile region) through Sun.

Early next week, the GFS/ECMWF ensemble means, and the ECMWF
deterministic model, suggest the ridging over our region should
remain mostly intact through at least Mon, allowing some shower and
tstm activity in the eastern half. The deterministic models suggest
a mid level shortwave and a surface cold front will approach the PAH
forecast area Tue, resulting in scattered showers and tstms across
the entire region.

Temps through the extended are expected to be slightly above
average, especially the overnight lows, due to the higher dewpoints.
Some heat indices may exceed 100 early next week.

&&

.AVIATION...
Issued at 1240 PM CDT Tue Jul 31 2018

Low MVFR cigs should lift to AOA 3k ft early this afternoon.
Isolated to widely scattered convective activity this afternoon
and early evening, but too sparse for explicit mention in TAFS at
this time. Tonight, there may be some fog and/or broken IFR cloud
development with near calm winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...GM
LONG TERM...DB
Hazardous weather outlook, Jul 31, 2:45 PM CST, 2 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
345 PM CDT Tue Jul 31 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011000-

Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
345 PM CDT Tue Jul 31 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast through early this evening.
Deadly lightning and torrential downpours should be the main
thunderstorm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low. There is
a small chance of thunderstorms in the forecast Wednesday mainly
from southwest Indiana into west Kentucky. The next chance for a few
thunderstorms will be this weekend, mainly over western Kentucky and
southwest Indiana.

Heat indices may creep up over 100 degrees at some locations early
next week, and there could also be some heat of the day thunderstorm
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Jul 31, 1:58 PM CST, 3 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
258 PM CDT TUE JUL 31 2018

MOZ110-312030-
Stoddard MO-
258 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN STODDARD COUNTY UNTIL
330 PM CDT...

At 258 PM CDT, Doppler radar was tracking a strong thunderstorm near
Bloomfield, moving east at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloomfield and Bell City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3703 9010 3704 9003 3704 9000 3705 8999
      3708 8980 3689 8970 3688 8999
TIME...MOT...LOC 1958Z 272DEG 22KT 3698 8997

GREG
Local storm report, Jul 31, 3:12 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
412 PM CDT TUE JUL 31 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             5 NNE BLOOMFIELD        36.96N 89.90W
07/31/2018  E1.00 INCH       STODDARD           MO   PUBLIC

            ESTIMATED QUARTER SIZED HAIL COVERED THE GROUND IN
            AQUILLA.

&&

ALR
Special weather statement, Jul 31, 4:35 PM CST, 35 minutes before
Special Weather Statement
National Weather Service Paducah KY
535 PM CDT TUE JUL 31 2018

ILZ086-090-091-312315-
Saline IL-Pope IL-Hardin IL-
535 PM CDT TUE JUL 31 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDIN...NORTHERN
POPE AND SOUTHERN SALINE COUNTIES UNTIL 615 PM CDT...

At 535 PM CDT, Doppler radar was tracking a strong thunderstorm near
Carrier Mills, or 9 miles south of Harrisburg, moving southeast at 20
mph.

Nickel size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Harrisburg and Eddyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3762 8837 3760 8837 3760 8833 3740 8849
      3757 8871 3759 8871 3772 8860
TIME...MOT...LOC 2235Z 305DEG 15KT 3760 8859

DAVEB

The radar

The Paducah radar (KPAH), 58 km away, was scanning. The volume nearest the first event began at 23:12 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Lyon

When
July 31, 5:10 PM CST to 5:12 PM CST
Where
Lyon County, 8.3 mi SW of Mont to 7.28 mi SW of Mont
Rating
EF0
Path length
1.04 mi
Path width
20 yd
Reported by
Broadcast Media
Coordinates
36.874, -88.166

A waterspout over Kentucky Lake was captured on video by at least one boater. The rope-like funnel took a long, winding path from the cloud base to the water. A small but intense cloud of spray marked the touchdown point. The waterspout moved into Duncan Bay, where it appeared to dissipate near the forested shoreline of the Land Between The Lakes National Recreation Area.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2018Every state in 2018This day in weather historyThe tornado archive for Kentucky, 2018Warnings in Kentucky, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 771110.